Stability of Runge-Kutta methods in the numerical solution of equation \(u'(t)=au(t)+a_{0} u([t])+a_{1} u([t-1])\). (English) Zbl 1063.65070

The authors discuss the numerical solution of the initial value problem \(u'(t) = a u(t) + a_0 u([t]) + a_1 u([t-1])\), \(u(0) = u_0\), \(u(-1) = u_{-1}\), where \([\cdot]\) denotes the floor function (round down to nearest integer). This is a special case of a delay differential equation with piecewise continuous argument. The numerical methods under consideration are of Runge-Kutta type. The authors first explain how standard Runge-Kutta methods can be applied to this class of problems. Then, the asymptotic stability of various special types of Runge-Kutta methods (e.g., Gauss, Lobatto, and Radau) is investigated.


65L20 Stability and convergence of numerical methods for ordinary differential equations
65L06 Multistep, Runge-Kutta and extrapolation methods for ordinary differential equations
65L10 Numerical solution of boundary value problems involving ordinary differential equations
34K28 Numerical approximation of solutions of functional-differential equations (MSC2010)


Full Text: DOI


[1] Busenberg, S.; Cooke, K. L., Models of vertically transmitted diseases with sequential-continuous dynamics, (Lakshmikantham, V., Nonlinear Phenomena in Mathematical Sciences (1982), Academic Press: Academic Press New York), 179-187 · Zbl 0512.92018
[2] Butcher, J. C., The Numerical Analysis of Ordinary Differential Equations: Runge-Kutta and General Linear Methods (1987), John Wiley: John Wiley New York · Zbl 0616.65072
[3] Cooke, K. L.; Wiener, J., Retarded differential equations with piecewise constant delays, J. Math. Anal. Appl, 99, 265-297 (1984) · Zbl 0557.34059
[4] Dekker, K.; Verwer, J. G., Stability of Runge-Kutta Methods for Stiff Nonlinear Differential Equations (1984), North-Holland: North-Holland Amsterdam · Zbl 0571.65057
[5] Hairer, E.; Nørsett, S. P.; Wanner, G., Solving Ordinary Differential Equations II, Stiff and Differential Algebraic Problems (1993), Springer-Verlag: Springer-Verlag New York · Zbl 0789.65048
[6] Iserles, A.; Nørsett, S. P., Order stars and rational approximations to exp \((z)\), Appl. Numer. Math, 5, 63-70 (1989) · Zbl 0674.65043
[7] Kocic, V. L.; Ladas, G., Global Behavior of Nonlinear Difference Equations of Higher Order with Applications (1993), Kluwer Academic Publishers: Kluwer Academic Publishers Dordrecht · Zbl 0787.39001
[8] Liu, P.; Gopalsamy, K., Global stability and chaos in a population model with piecewise constant arguments, Appl. Math. Comput, 101, 63-88 (1999) · Zbl 0954.92020
[9] Miller, J. J.H., On the location of zeros of certain classes of polynomials with applications to numerical analysis, J. Inst. Math. Appl, 8, 397-406 (1971) · Zbl 0232.65070
[10] Shah, S. M.; Wiener, J., Advanced differential equations with piecewise constant argument deviations, Internat. J. Math. Math. Sci, 6, 671-703 (1983) · Zbl 0534.34067
[11] Wanner, G.; Hairer, E.; Nørsett, S. P., Order stars and stability theorems, BIT, 18, 475-489 (1978) · Zbl 0444.65039
[12] Wiener, J., Differential equations with piecewise constant delays, (Lakshmikantham, V., Trends in the Theory and Practice of Nonlinear Differential Equations (1983), Marcel Dekker: Marcel Dekker New York), 547-552 · Zbl 0531.34059
[13] Wiener, J., Generalized Solutions of Differential Equations (1993), World Scientific: World Scientific Singapore · Zbl 0874.34054
[14] Wiener, J., Pointwise initial-value problems for functional differential equations, (Knowles, I. W.; Lewis, R. T., Differential Equations (1984), North-Holland: North-Holland New York), 571-580 · Zbl 0552.34061
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.